Another Overdose Alert as More Purple Heroin Found in Ontario

Health officials in Waterloo Region are issuing an overdose alert after a purple substance believed to be fentanyl was seized during a police investigation.

Waterloo authorities say the substance found is said to have a playdough-like consistency with a purple tinge.

It’s currently undergoing testing, but officials think it may be similar to a fentanyl-heroin mix that’s popped up in the Hamilton and Haldimand areas and has been linked with several overdoses.

Some purple heroin was also seized in Niagara last month as well.

“This serves as an important reminder to the community that street drugs continue to be cut (mixed) with substances such as fentanyl.”

Hamilton Police Service say they don’t believe it to be a new drug, and it may just be “dyed purple as a gimmick.”

OPP Const. Ed Sanchuk says police are trying to make the public aware of the dangers of the deadly opioids.

Carfentanil is 100 times more powerful than fentanyl and 10,000 times more potent than morphine, and as little as two milligrams could be fatal through ingestion, inhalation or absorption through the skin.

If dealers weigh fentanyl on a scale and then weigh another drug on the same scale, there can be cross-contamination and “just minuscule grains” can be fatal, he said.

Sanchuk said officers are now carrying Narcan — a naloxone nasal spray that can reverse an opioid overdose — and have had to use it on a number of occasions.

“In the last couple of instances we’ve had, we’ve probably administered three to four doses before the person came around,” he said, adding that users should make sure they have naloxone available and know the signs of an overdose.

SOURCE: National Post